Hail, Harlan
- When
- August 12, 3:35 PM CST
- Where
- Harlan County, 4 mi S of Republican City
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.042, -99.220
As temperatures soared to over 100 degrees on this Thursday afternoon, a cluster of high-based severe thunderstorms developed along a subtle low-level convergence zone in far South Central Nebraska, mainly affecting Harlan, Franklin and Webster Counties. At the time of storm initiation, mixed-layer CAPE values were around 2000 J/kg, but deep-layer vertical wind shear was quite weak, only around…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
As temperatures soared to over 100 degrees on this Thursday afternoon, a cluster of high-based severe thunderstorms developed along a subtle low-level convergence zone in far South Central Nebraska, mainly affecting Harlan, Franklin and Webster Counties. At the time of storm initiation, mixed-layer CAPE values were around 2000 J/kg, but deep-layer vertical wind shear was quite weak, only around 25 knots, resulting in slow-moving, outflow-dominant storms. Early on in the event, ping pong ball size hail was reported near the east end of Harlan County Lake. However, damaging winds were more prominent, with estimated gusts to 70 MPH in Franklin resulting in numerous downed tree branches, and a destroyed storage building.
Although the initial cluster of storms weakened considerably by late afternoon, the late evening hours brought isolated storm development to the Highway 6 corridor. Just as one small, isolated storm neared Hastings shortly after midnight, it began to collapse, resulting in the sudden onset of strong winds, with a 59 MPH peak gust measured at Hastings Municipal Airport. In fact, gusts of 45 to 55 MPH lasted for several minutes in the Hastings area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 12, 2:45 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION...RESENT
NATIONAL WEATHER SERVICE HASTINGS NE
345 PM CDT THU AUG 12 2010
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT. BIGGEST CHALLENGE IS
PRECIPITATION CHANCES AND TIMING.
CURRENTLY A SURFACE TROUGH MOVING THROUGH THE CWA. WE HAVE
INSTABILITY...BUT SHEAR IS SEVERELY LACKING WITH BETTER SHEAR
REMAINING NORTH. COULD GET SOME PULSE MARGINALLY SEVERE STORMS
THIS AFTERNOON/EVENING. AS THE LOW- LEVEL JET DEVELOPS
TONIGHT...WE COULD GET MORE THUNDERSTORM DEVELOPMENT. MARGINAL
SEVERE ACTIVITY COULD OCCUR LATE TONIGHT...BUT PERHAPS A BIT
BETTER CHANCE WITH THE ACTIVITY OCCURRING AFTERNOON/EVENING WITH
BETTER INSTABILITY.
LOOKS LIKE FRONT IS SLATED TO COME THROUGH FRIDAY MORNING. DID NOT
MAKE MANY CHANGES TO THE FORECAST AS IT LOOKS ON TRACK...WITH
SCATTERED CONVECTION EXPECTED WITH THE PASSING COLD FRONT.
.LONG TERM...SATURDAY THROUGH THURSDAY. MAIN FORECAST CONCERNS WILL
BE CHANCES FOR THUNDERSTORMS SATURDAY NIGHT THROUGH TUESDAY.
MODELS CONTINUE TO HAVE SIGNIFICANT INCONSISTENCIES NEXT WEEK.
ALTHOUGH THE LATEST RUN OF THE GFS HAS COME MORE IN LINE WITH THE
ECMWF BUT THERE STILL REMAINS SOME DIFFERENCES BETWEEN THE TWO AND
RUN TO RUN CONSISTENCY IS NOT THERE. THIS DOES NOT LEAD TO A LOT OF
CONFIDENCE IN ANY OF THE MODEL SOLUTIONS FOR LATE IN THE PERIOD.
SURFACE HIGH PRESSURE BUILDS INTO THE AREA ON SATURDAY AND SHOULD
KEEP PRECIPITATION OUT OF THE AREA. TEMPERATURES WILL BE COOLER THAN
FRIDAY AFTER THE COLD FRONT PASSED THROUGH THE AREA. A WEAK UPPER
LEVEL WAVE MOVES INTO THE AREA SATURDAY NIGHT. THERE IS AN UPPER JET
THAT MOVES THROUGH AND THE RIGHT REAR QUADRANT OF THE JET IS OVER
THE CENTRAL PLAINS. DESPITE THE SURFACE HIGH SOME THUNDERSTORMS ARE
POSSIBLE MAINLY TO THE SOUTHWEST AT THE EDGE OF THE SURFACE HIGH.
THIS WILL CONTINUE INTO SUNDAY NIGHT BEFORE THE UPPER JET MOVES OFF
TO THE EAST.
ANOTHER UPPER LEVEL WAVE MOVES INTO THE AREA MONDAY THROUGH TUESDAY.
WITH THE SURFACE HIGH DRIFTING TO THE EAST THERE IS A RETURN OF
MOISTURE TO THE AREA AND THUNDERSTORMS SHOULD SPREAD ACROSS THE
AREA. THE WAVE IS FAIRLY WEAK BUT WITH RETURNING MOISTURE EXPECT AT
LEAST SOME ISOLATED THUNDERSTORMS.
THE MODELS START TO DIVERGE FOR WEDNESDAY AND THURSDAY. THE GFS HAS
MORE AMPLITUDE WITH THE RIDGE/TROUGH ACROSS THE AREA THAN THE ECMWF
AND IS ALSO A BIT MORE PROGRESSIVE. ALTHOUGH THE 12/12Z RUNS OF THE
MODELS HAVE STARTED TO COME A LITTLE BIT MORE IN LINE THERE REMAINS
LITTLE CONFIDENCE IN MODELS WILL STAY WITH A DRY FORECAST. IF THE
MODELS CONTINUE WITH THE LATEST TREND MAY NEED TO ADD PRECIPITATION
INTO THE FORECAST MID WEEK. WILL ALSO KEEP TEMPERATURES SEASONABLE.
&&
.AVIATION...18Z KGRI TAF. A SURFACE TOUGH WILL PASS THROUGH DURING THE
AFTERNOON BUT CONVECTION WILL BE SPARSE ENOUGH ALONG THIS BOUNDARY
TO KEEP THIS OUT OF THE FORECAST. SOME THUNDERSTORMS ARE POSSIBLE
LATER TONIGHT AS A LOW-LEVEL JET INCREASES.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ041-046>049-
061>064-074>077-084>087.
KS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ006-007-018-019.
&&
HEINLEIN/JCBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 331 PM CDT THU AUG 12 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 131200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 331 PM CDT THU AUG 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. EXPECT HOT TEMPERATURES THIS AFTERNOON AND EARLY EVENING. A HEAT ADVISORY HAS BEEN POSTED FOR MOST OF THE OUTLOOK AREA...EXCLUDING AREAS WEST OF HIGHWAY 183 AND NORTH OF HIGHWAY 22. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON...WITH SCATTERED THUNDERSTORMS THEN REMAINING POSSIBLE THROUGH THE EVENING INTO THE OVERNIGHT HOURS. SOME OF THE STORMS LATE THIS AFTERNOON AND EVENING COULD BECOME STRONG TO SEVERE...WITH AREAS NORTH OF INTERSTATE 80 IN SOUTH CENTRAL NEBRASKA MORE FAVORED TO SEE THESE STRONGER STORMS. QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES CONTINUE FRIDAY INTO FRIDAY EVENING. A FEW SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE ALONG AND EAST OF A YORK NEBRASKA TO OSBORNE KANSAS LINE FRIDAY AFTERNOON INTO EARLY FRIDAY EVENING. THUNDERSTORM CHANCES EXIST OVER AT LEAST PORTIONS OF THE OUTLOOK AREA SATURDAY NIGHT THROUGH MONDAY NIGHT...BUT SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM...MAINLY NORTH OF INTERSTATE 80 AND IN SOUTH CENTRAL NEBRASKA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HEINLEIN
The Grand Island radar (KUEX), 73 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Numerous tree limbs were knocked down, including some that were 4 to 6 inches in diameter. Other reports included a storage building being destroyed and damage done to a home's patio roof.
Wind gusts estimated at 60 MPH, knocking a tree down onto Highway 136.
Peak gust of 59 MPH was associated with a collapsing thunderstorm in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255381, 255382, 255383, 255384.